Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 229, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 10, 1998, 5:43 PM CDT for Phelps County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1998, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 10, 1998, 10:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Phelps County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 102243 FFWSGF MOC091-161-110345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 543 PM CDT MON AUG 10 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI PHELPS COUNTY IN EAST CENTRAL MISSOURI * UNTIL 1045 PM CDT * AT 535 PM...DOPPLER RADAR INDICATED TWO FLASH FLOOD PRODUCING THUNDERSTORMS. THE FIRST AREA IS A CLUSTER OF THUNDERSTORMS ACROSS PHELPS COUNTY. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE 430 PM AND WITH ANOTHER 1 TO 2 INCHES EXPECTED...FLASH FLOODING IS LIKELY...ESPECIALLY IN ROLLA. A SLOW MOVING THUNDERSTORM COMPLEX OVER HOWELL COUNTY HAS PRODUCED 1 AND ONE HALF INCHES OF RAIN SINCE 430 PM. WITH HIGH QUANTITIES OF PRECIPITABLE WATER IN THE ATMOSPHERE....AND A NEARLY SATURATED GROUND FROM THIS WEEKENDS RAINFALL...FLASH FLOODING IS LIKELY. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. MMT/JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:05 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 10, 2:05 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CDT MON AUG 10 1998 1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES. SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK. A TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N OF STL. ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON. 94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING. TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE WARMER FWC. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW AROUND 70. LIGHT AND VARIABLE WIND. SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND. UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW NEAR 70. LIGHT AND VARIABLE WIND. SGF BB 067/085 066/087 066 07532 JLN BB 069/087 068/089 068 07532 SS
In the hours before
Special weather statement, Aug 10, 1:00 PM CDT, 4 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE OVER KANSAS PUSHES INTO THE AREA. THE BEST CHANCE OF PRECIPITATION WILL BE ALONG AND WEST OF A SPRINGFIELD TO NEVADA LINE. FOR THE OVERNIGHT HOURS...THE THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD ACROSS THE AREA FROM WEST TO EAST. MOST STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS...HOWEVER A FEW STORMS COULD BRIEFLY BECOME SEVERE WITH BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS OF 1 TO 2 INCHES IN AN HOUR WILL BE POSSIBLE IN STRONGER STORMS. SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON AND INTO TUESDAY MORNING. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 36 min |
| Aug 10, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 37 min |
| Aug 10, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| Aug 10, 5:43 PM CDT | Flash Flood Warning | SGF | Howell | 5 hr |
| Aug 10, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 51 min |
| Aug 10, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
| Aug 10, 6:52 PM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.